Iowa, 2007

Damaging Wind in Iowa, October 17, 2007

October 17, 2007 · NWS DVN · 1 event in 1 county or zone

On October 17, 2007 a cold front moving into eastern Iowa triggered an area of rain and scattered thunderstorms. A localized microburst struck Lowden in Cedar county with a 62 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On October 17, 2007 a cold front moving into eastern Iowa triggered an area of rain and scattered thunderstorms. A localized microburst struck Lowden in Cedar county with a 62 mph wind gust. In Lowden, this storm downed a few trees, flattened some cornfields nearby and caused minor damage to the gutters of a house. South of town, there was damage to a machine shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 17, 1:44 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Oct 17, 1:44 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT WED OCT 17 2007

.SYNOPSIS...
INFLUENCE OF WELL-ADVERTISED UPPER SYSTEM HAS REACHED THE CWA
TODAY...WITH SHRA/TSRA OVERSPREADING THE SRN CWA.  SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATES UPPER WAVE DEEPENING AND DIGGING INTO
THE ROCKIES AS SECOND UPPER WAVE ALONG THE CAN/US BORDER LIFTS NWD.
STRONG WARM/MOIST AIR ADVECTION WAS EVIDENT AT 850MB...WITH 12C
DEWPOINTS REACHING INTO NEB/KS ON THE NOSE OF A 40-45KT LOW-LEVEL
JET.  DRY AIR PUNCH AT 700MB WAS PUSHING INTO THE PLAINS
STATES...AIDING ELEVATED HAIL THREAT IH THE SRN/CTRL PLAINS EARLY
THIS MORNING.  STRONG UPPER-LEVEL JET CORE WAS DIGGING INTO THE BACK
OF THE UPPER TROUGH FROM NRN CA COAST THROUGH AZ...WITH JET STREAK
ALSO EVIDENT FROM OK/KS EWD THROUGH THE OH VALLEY.  AT THE
SURFACE...COMPLICATED PATTERN WAS MUDDIED BY CONVECTION...BUT LOW
WAS CENTERED OVER SERN KS WITH A SECONDARY LOW IN WRN NEB.  SFC WARM
FRONT EXTENDED THROUGH NRN KS/CTRL MO/SRN IL TOWARD THE OH RIVER
VALLEY.  ELEVATED SHRA WITH EMBEDDED TSRA HAVE PERSISTED FROM KS
THROUGH NRN MO INTO IA/IL...WELL IN LINE WITH ISENTROPIC UPLIFT ON
THE 295-300K SURFACES BUT FASTER THAN MODEL TIMING HAD INDICATED.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
MAIN FORECAST CONCERNS LIE IN THE SHORT TERM AS UPPER LOW DEEPENS
RAPIDLY OVER NEB/IA/MN...WITH ATTENDANT POTENTIAL FOR HEAVY
RAIN...SEVERE THUNDERSTORMS...AND STRONG GRADIENT WINDS.
CATEGORICAL POPS ARE IN ORDER TONIGHT AS LOW-LEVEL JET FEEDS FURTHER
MOISTURE INTO THE REGION.  GFS/NAM BOTH INDICATE ELEVATED
INSTABILITY REACHING THE SRN CWA SHORTLY AFTER MIDNIGHT...WITH GFS A
LITTLE STRONGER.  STORMS THAT PUSH INTO THE SRN CWA TONIGHT WILL
HAVE THE POTENTIAL TO BE ELEVATED HAILERS AS WELL AS HEAVY RAIN
PRODUCERS...THOUGH SKINNY CAPE PROFILE IN THE HAIL-PRODUCING LAYER
AND WEAK MID-LEVEL LAPSE RATES FROM THE 12Z NAM WOULD INDICATE A
MORE MARGINAL THREAT.  EFFECTIVE DEEP-LAYER SHEAR IS OFF THE CHARTS
FROM TONIGHT THROUGH TOMORROW AFTERNOON...PARTICULARLY IN THE
SRN/ERN CWA...SO ANY STORMS THAT CAN GET GOING IN THE
LOW-INSTABILITY ENVIRONMENT HAVE THE POTENTIAL TO BECOME ORGANIZED
RAPIDLY.  BELIEVE ELEVATED STORMS OVERNIGHT WILL MAKE A TRANSITION
TO MORE SURFACE-BASED ACTIVITY RELATIVELY EARLY IN THE MORNING
/AROUND 13-16Z/ AS MID-LEVEL COLD AIR ADVECTION AND AT LEAST A
LITTLE DIURNAL HEATING GENERATE STRONGER MLCAPE.  TRANSITION IS
LIKELY TO TAKE PLACE ON ERN FRINGE OF CWA OR JUST EAST OF
THERE...AND CWA REMAINS IN A MODERATE RISK IN THE SPC DAY 2
OUTLOOK.  NAM TAKES MOST OF THE INSTABILITY INTO THE ERNMOST CWA BY
15-18Z...WHILE GFS IS A LITTLE SLOWER AND FURTHER NORTH...BRINGING
SFC-BASED INSTABILITY INTO NRN IL AROUND THEN.  SHEAR PROFILE WOULD
INDICATE LINEAR CONVECTION IS THE MOST LIKELY MODE...WITH THE
POTENTIAL FOR EMBEDDED SUPERCELLS IN A LARGER LINE OF CONVECTION.
PRIMARY THREAT SHOULD SFC-BASED CONVECTION TAKE ROOT IN THE CWA
WOULD BE FROM DAMAGING WINDS AND LARGE HAIL...BUT WHERE SFC-BASED
CONVECTION DOES OCCUR...AN ISOLATED TORNADO IS ALSO POSSIBLE.  HAVE
HELD OFF ON ANY FLASH FLOOD HEADLINES AS GUIDANCE INDICATES EVEN
WETTEST PART OF CWA CAN TAKE AT LEAST 1.5 IN.

GRADIENT WINDS /SERLY AND BECOMING SWLY/ WILL ACCELERATE TONIGHT AS
SFC LOW DEEPENS RAPIDLY OVER MO RIVER VALLEY...ACCOMPANIED BY STRONG
GUSTS BY MID-MORNING AS MIXING AND POSSIBLY TSRA AID MOMENTUM
TRANSFER OF STRONG WINDS DOWN TO THE GROUND.  WILL HOLD OFF ON WIND
HEADLINES AT THIS TIME...BUT CURRENT FCST FLIRTS WITH ADVISORY
CRITERIA.

MAYES

&&

.LONG TERM...TOMORROW NIGHT THROUGH WEDNESDAY...
MODELS ARE IN QUITE GOOD AGREEMENT THROUGH ABOUT FRIDAY...THEN
DIVERGE DRASTICALLY BY LATE WEEKEND AND ARE COMPLETELY OUT OF PHASE
BY THE END OF THE FORECAST PERIOD.  AS A RESULT...AND BECAUSE
FORECAST ATTENTION IS ON NEARER TERM...LEANED HEAVILY TOWARD HPC
GUIDANCE FOR SUN-WED.  DEEP...VERTICALLY STACKED CYCLONE WILL LINGER
OVER THE WRN GREAT LAKES THROUGH LATE FRI AT LEAST...WITH CWA IN
CYCLONIC FLOW AND LIKELY TO REMAIN CLOUDY/SHOWERY FOR MUCH OF THE
DAY FRI.  HAVE DROPPED MAX TEMPS QUITE A BIT ON FRI AND MIGHT NOT
HAVE GONE DOWN FAR ENOUGH...AND HAVE INCREASED POPS FOR EARLY IN THE
DAY WITH STRONG AGREEMENT AMONG MODELS TO KEEP A LARGE AREA OF
MAINLY LIGHT PRECIP OVER THE CWA.  WINDS ARE PROGGED TO REMAIN
STRONG ON FRI...NEAR BUT JUST BELOW ADVISORY CRITERIA AGAIN.  WILL
CLEAR FROM SE TO NW LATE FRI INTO EARLY SAT...LEAVING A RATHER NICE
WEEKEND.  UPPER RIDGING BUILDS IN ON SAT...ALONG WITH SFC FLOW
RETURNING TO SRLY AS A WEAK SFC RIDGE MOVES THROUGH.  MAY SEE SOME
CLOUDS START TO FILTER IN ON SUN AHEAD OF THE NEXT TROUGH DIGGING
INTO THE WRN US...BUT CONTINUED SWLY FLOW AND SOME PRE-FRONTAL
WARMING SHOULD PUSH TEMPS WELL ABOVE CLIMO FOR THE WEEKEND.
ECMWF/GEM/GFS/GFS ENSEMBLES ARE IN AGREEMENT THAT A STRONG UPPER
TROUGH WILL DIG INTO THE WRN US BY LATE WEEKEND/EARLY NEXT
WEEK...WITH A COLD AIR PUSH BEHIND IT THAT WILL DROP OUR TEMPS NEAR
OR BELOW CLIMO.  HAVE HELD ONTO SOME SCHC/LOW CHC POPS AROUND
MON/TUES...BUT HAVE VERY LOW CONFIDENCE IN TIMING OF ANY PRECIP.
KEPT TEMPS CLOSER TO MEN GUIDANCE IN THE EXTENDED WITH GFS
OPERATIONAL RUN SO FAR OUT OF ALIGNMENT WITH THE ENSEMBLE MEMBERS.

MAYES

&&

.AVIATION...
FIRST GOOD SURGE OF WAA PRECIP WILL CONTINUE TO OVERSPREAD ALL
TERMINAL SITES FROM SOUTH-TO-NORTH THIS AFTERNOON. MUCH OF THE
ACTIVITY WILL INVOLVE MAINLY VFR CIGS AND VSBYS...WITH A FEW PASSING
POCKETS OF MVFR CONDITIONS WITH EMBEDDED THUNDER AND ELEVATED
MOISTURE FETCH TRYING TO SATURATE DOWNWARD. TIGHTENING PRESSURE
GRADIENT WILL INDUCE SOUTHEAST WIND GUSTS UP TO 25 MPH THROUGH
00Z...AND EVEN INCREASE TO 30 MPH OVERNIGHT. AFTER 00Z TONIGHT...
WAVES OF WIDESPREAD RAIN AND EMBEDDED THUNDER STILL LOOK ON TARGET
AT ALL TERMINAL SITES...WITH OCCASIONAL LOWERING OF BOTH CIGS AND
VSBYS INTO THE IFR REALM WITH THE PASSING MORE SUBSTANTIAL PRECIP
POCKETS...ESPECIALLY AFTER 02Z. SOME STRONG STORMS MAY IMPACT THE
BRL AND MLI TERMINAL SITES FROM 09Z-13Z OR SO...WITH HEAVY RAIN
DROPPING VSBYS TO UNDER 1SM AND POSSIBLY SOME LARGE HAIL.

12

&&

.HYDROLOGY...
MARENGO WILL CONTINUE TO BE FORECAST TO CREST NEAR MODERATE FLOOD
STAGE BY FRI AFTERNOON...BUT IS DEPENDENT ON MODERATE RAINFALL
AMOUNTS OCCURRING IN THE IOWA BASIN. LOCALLY HIGHER RAIN NEAR THE
GAGE SITE MAY PRODUCE QUICKER AND HIGHER JUMPS. THERE IS THE
POTENTIAL FOR MANY OF THE CENTRAL AND EASTERN IA RVR BASINS TO
EXPERIENCING SUBSTANTIAL/WIDESPREAD RAINFALL AMOUNTS THROUGH THU
MORNING. CURRENT RVR FCSTS ARE TAKING INTO ACCOUNT WIDESPREAD .8 TO
1.3 INCH RAINFALL AMOUNTS AND THE RUN-OFF THAT AMOUNT OF RAIN WILL
INDUCE THROUGH THU MORNING. THIS WILL PRODUCE RISES ABOVE ACTION
STAGE AT COLUMBUS JUNCTION/IOWA RVR...BRIGHTON/SKUNK RVR...AND CEDAR
RAPIDS/CEDAR RVR THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. QPF
OF 1.0 TO 1.5 INCHES MAY RAISE CONESVILLE/CEDAR RVR AND WAPELLO/IOWA
RVR TO NEAR OR ABOVE FLOOD STAGE BY EARLY NEXT WEEK. WITH THE QPF
UNCERTAINTIES...WILL STILL HOLD OF ANY FLOOD ADVISORIES OR WARNINGS
FOR NOW AT THESE SITES...BUT KEEP THEM UNDER ATTENTION. HAVE ALREADY
ISSUED A FLOOD ADVISORY FOR THE WAPSI NEAR DEWITT...AND SKUNK RVR
NEAR SIGOURNEY TAKING INTO ACCOUNT ARRIVING WATER FROM UPSTREAM AND
EVEN JUST MODERATE RAINFALL TONIGHT. HEAVIER RAIN OF 1.5 TO 2 INCHES
AND RUN-OFF THIS WOULD PRODUCE MAY WARRANT A FLOOD WARNING FOR THESE
SITES. HEAVY RAIN IN CENTRAL IA TONIGHT WILL ALSO PRODUCE RISES
COMING DOWN STEAM THROUGH THE SOUTHEAST IA FCST SITES ON THE DSM
RVR...BUT CURRENTLY THESE RISES ARE EXPECTED TO REMAIN BELOW FLOOD
ADVISORY STAGE.

12

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/12
Hazardous weather outlook, Oct 17, 4:00 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED OCT 17 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
STORMS SOUTH OF INTERSTATE 80 THIS AFTERNOON AND TONIGHT.

RAIN AND THUNDERSTORMS WILL SPREAD OVER THE  ENTIRE OUTLOOK AREA FROM
SOUTHWEST TO NORTHEAST DURING THE AFTERNOON AND EARLY EVENING HOURS
AS A STRONG STORM SYSTEM MOVES TOWARD THE REGION. STRONG WINDS GUSTS
UP TO 35 MPH WILL BE POSSIBLE TONIGHT...ALONG WITH AREAS OF HEAVY
RAINFALL.  THE HEAVIEST RAINS...OVER 1 INCH...ARE EXPECTED TO FALL
OVER PORTIONS OF EASTERN IOWA...BUT ARE POSSIBLE IN ANY LOCATION.
LATE TONIGHT...A FEW STRONG TO SEVERE STORMS MAY MOVE ACROSS SOUTHERN
PORTIONS OF THE AREA...WITH THE PRIMARY THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS ON
THURSDAY FOR AREAS EAST OF THE MISSISSIPPI. WEST OF THE MISSISSIPPI
...THERE IS A SLIGHT RISK OF SEVERE STORMS. EMERGENCY MANAGERS AND
SPOTTERS SHOULD LISTEN TO LATER FORECASTS REGARDING THIS THREAT.

WINDY CONDITIONS ALONG WITH A CHANCE OF THUNDERSTORMS ARE EXPECTED
DURING THE DAY ON THURSDAY. BRISK WINDS ARE STILL EXPECTED THURSDAY
NIGHT INTO FRIDAY.

SIGNIFICANT RISES ON AREA RIVERS ARE EXPECTED BY NEXT WEEKEND DUE
TO THE RECENT HEAVY RAIN ACROSS IOWA. POTENTIAL RIVERS THAT MAY BE
AFFECTED ARE THE CEDAR...IOWA...WAPSIPINICON...SKUNK...AND DES MOINES
RIVERS.

LOOKING FURTHER OUT...ANOTHER FALL STORM SYSTEM COULD POTENTIALLY
AFFECT THE REGION SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING OR LATE TONIGHT.
SPOTTER ACTIVATION IS ANTICIPATED FOR THURSDAY AFTERNOON.

In the hours before

Special weather statement, Oct 17, 5:53 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT WED OCT 17 2007

IAZ040-041-051-052-063-064-076>078-087>089-098-099-MOZ009-010-
180200-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MEMPHIS...KAHOKA
653 PM CDT WED OCT 17 2007

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM NEAR BELLE PLAINE...TO
SIGOURNEY...FAIRFIELD AND MEMPHIS MOVING RAPIDLY NORTH NORTHEAST
AT AROUND 50 MPH. THIS LINE OF STORMS WILL MOVE ACROSS THE
REST OF THE AREA OVER THE NEXT 1 TO 2 HOURS AND WILL BE
ACCOMPANIED BY INTENSE RAINFALL WITH RATES OF ONE HALF TO THREE
QUARTERS OF AN INCH IN 30 MINUTES. THIS HEAVY RAIN WILL GREATLY
REDUCE VISIBILITY AND PRODUCE PONDING OF WATER ON ROADWAYS AND IN
LOW LYING OR POORLY DRAINED AREAS. THE STORMS WILL ALSO BE
ACCOMPANIED BY GUSTY WINDS OF 25 TO 35 MPH.

IAZ042-053-054-065>068-ILZ015-024>026-034-035-180200-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-ROCK ISLAND-
MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...MOLINE...
ROCK ISLAND...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB
653 PM CDT WED OCT 17 2007

...LINE OF THUNDERSTORMS WITH HEAVY RAIN APPROACHING...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM NEAR BELLE PLAINE...TO
SIGOURNEY...FAIRFIELD AND MEMPHIS MOVING RAPIDLY NORTH NORTHEAST
AT AROUND 50 MPH. THIS LINE OF STORMS WILL MOVE ACROSS MUCH
OF THE AREA BETWEEN 8 PM AND 10 PM... AND WILL BE ACCOMPANIED BY
INTENSE RAINFALL WITH RATES OF ONE HALF TO THREE QUARTERS OF AN
INCH IN 30 MINUTES. THIS HEAVY RAIN WILL GREATLY REDUCE VISIBILITY
AND PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW LYING OR
POORLY DRAINED AREAS. THE STORMS WILL ALSO BE ACCOMPANIED BY GUSTY
WINDS OF 25 TO 35 MPH.
Local storm report, Oct 17, 7:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
10/17/2007  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            SPOTTER IN SOUTHWEST CEDAR RAPIDS MEASURED 1 INCH OF RAIN
            IN THE PAST 1/2 HOUR.

&&

JH2
Special weather statement, Oct 17, 7:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT WED OCT 17 2007

IAZ040-041-051-052-063-064-076-077-087-088-098-MOZ009-180400-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....MEMPHIS
847 PM CDT WED OCT 17 2007

...THUNDERSTORMS MOVING EAST BUT RAIN LINGERS...
THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA BUT NOT
BEFORE BRINGING WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE
INCH. IN THE WAKE OF THE STORMS...A LARGE AREA OF RAIN...MODERATE
TO LOCALLY HEAVY AT TIMES... WILL PERSIST INTO THE LATE EVENING.
THE RAIN MAY BE ACCOMPANIED BY A FEW RUMBLES OF THUNDER. MANY
AREAS CAN EXPECT TO RECEIVE AN ADDITIONAL QUARTER TO ONE HALF INCH
OF RAIN. MOTORISTS SHOULD BE ON THE LOOKOUT FOR PONDING WATER ON
ROADWAYS AND IN LOW LYING OR POORLY DRAINED AREAS. NEVER DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROAD. IN ADDITION SOME RISES
CAN BE EXPECTED ON AREA CREEKS AND STREAMS. ADDITIONAL THUNDERSTORMS
CONTAINING HEAVY RAIN ARE EXPECTED TO MOVE BACK INTO THE AREA
OVERNIGHT.

IAZ042-053-054-065>068-078-089-099-ILZ015-024-025-MOZ010-180400-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
DES MOINES-LEE-ROCK ISLAND-MERCER-HENDERSON-CLARK-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
BURLINGTON...FORT MADISON...MOLINE...ROCK ISLAND...ALEDO...
OQUAWKA...KAHOKA
847 PM CDT WED OCT 17 2007

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM NEAR MONTICELLO...TO MUSCATINE...TO
MOUNT PLEASANT AND KAHOKA MOVING NORTH NORTHEAST AT AROUND 40
MPH. THIS LINE OF STORMS WILL MOVE ACROSS MANY AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH THE LATE EVENING...AND WILL
BE ACCOMPANIED BY INTENSE RAINFALL WITH RATES OF ONE HALF TO ONE
INCH IN 30 MINUTES. THIS TORRENTIAL RAIN WILL RESULT IN POOR
VISIBILITY...AND PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW
LYING OR POORLY DRAINED AREAS. THE STORMS MAY ALSO BE ACCOMPANIED
BY GUSTY WINDS OF 20 TO 30 MPH.
Special weather statement, Oct 17, 7:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT WED OCT 17 2007

IAZ040-041-051-052-063-064-076-077-087-088-098-MOZ009-180400-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....MEMPHIS
847 PM CDT WED OCT 17 2007

...THUNDERSTORMS MOVING EAST BUT RAIN LINGERS...
THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA BUT NOT
BEFORE BRINGING WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE
INCH. IN THE WAKE OF THE STORMS...A LARGE AREA OF RAIN...MODERATE
TO LOCALLY HEAVY AT TIMES... WILL PERSIST INTO THE LATE EVENING.
THE RAIN MAY BE ACCOMPANIED BY A FEW RUMBLES OF THUNDER. MANY
AREAS CAN EXPECT TO RECEIVE AN ADDITIONAL QUARTER TO ONE HALF INCH
OF RAIN. MOTORISTS SHOULD BE ON THE LOOKOUT FOR PONDING WATER ON
ROADWAYS AND IN LOW LYING OR POORLY DRAINED AREAS. NEVER DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROAD. IN ADDITION SOME RISES
CAN BE EXPECTED ON AREA CREEKS AND STREAMS. ADDITIONAL THUNDERSTORMS
CONTAINING HEAVY RAIN ARE EXPECTED TO MOVE BACK INTO THE AREA
OVERNIGHT.

IAZ042-053-054-065>068-078-089-099-ILZ015-024-025-MOZ010-180400-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
DES MOINES-LEE-ROCK ISLAND-MERCER-HENDERSON-CLARK-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
BURLINGTON...FORT MADISON...MOLINE...ROCK ISLAND...ALEDO...
OQUAWKA...KAHOKA
847 PM CDT WED OCT 17 2007

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM NEAR MONTICELLO...TO MUSCATINE...TO
MOUNT PLEASANT AND KAHOKA MOVING NORTH NORTHEAST AT AROUND 40
MPH. THIS LINE OF STORMS WILL MOVE ACROSS MANY AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH THE LATE EVENING...AND WILL
BE ACCOMPANIED BY INTENSE RAINFALL WITH RATES OF ONE HALF TO ONE
INCH IN 30 MINUTES. THIS TORRENTIAL RAIN WILL RESULT IN POOR
VISIBILITY...AND PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW
LYING OR POORLY DRAINED AREAS. THE STORMS WILL ALSO BE ACCOMPANIED
BY GUSTY WINDS OF 25 TO 40 MPH.

The radar

The Quad Cities radar (KDVN), 39 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
October 17, 8:15 PM CST to 8:18 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
54 kt (62 mph) measured gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
41.859, -90.918

The fire station in Lowden measured a peak gust of 62 mph during a thunderstorm, while a coop observer measured a 58 mph wind gust. Several trees were blown down in the Lowden area, and several cornfields were flattened. A machine shed was also damaged south of Lowden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56162.